Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2017, 5:46 PM EDT for Bedford County, Blair County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 5:46 PM EDT (21:46 UTC)
- Expired
- Aug 22, 2017, 6:30 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Blair County, PA
The radar
The State College radar (KCCX), 78 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
327
WUUS51 KCTP 222146
SVRCTP
PAC009-013-222245-
/O.NEW.KCTP.SV.W.0175.170822T2146Z-170822T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
546 PM EDT TUE AUG 22 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Bedford County in south central Pennsylvania...
Blair County in central Pennsylvania...
* Until 645 PM EDT
* At 546 PM EDT, severe thunderstorms were located along a line
extending from near Prince Gallitzin State Park to near Berlin,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Hollidaysburg, Altoona, Breezewood, Tyrone, Bedford, Osterburg,
Bellwood, Everett, Buffalo Mills and Cessna.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 149.
The Pennsylvania Turnpike from mile markers 131 to 162.
Interstate 99 from mile markers 0 to 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7880 3983 7875 4006 7876 4031 7864
4037 7856 4051 7854 4073 7835 4074 7813
4073 7816 4068 7822 4053 7817 4056 7814
4056 7813 4047 7813 4030 7826 4023 7824
4016 7813 4009 7820 3982 7830 3972 7838
TIME...MOT...LOC 2146Z 268DEG 39KT 4073 7854 3988 7900
HAIL...<.75IN
WIND...60MPH
$$
KF1 follow-up statement
548
WWUS51 KCTP 222230
SVSCTP
Severe Weather Statement
National Weather Service State College PA
630 PM EDT TUE AUG 22 2017
PAC009-013-222240-
/O.CAN.KCTP.SV.W.0175.000000T0000Z-170822T2245Z/
Bedford PA-Blair PA-
630 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR BEDFORD AND BLAIR COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Pennsylvania. A severe thunderstorm watch
also remains in effect until midnight EDT for south central
Pennsylvania.
LAT...LON 3972 7880 3983 7875 4006 7876 4031 7864
4037 7856 4051 7854 4073 7835 4074 7813
4073 7816 4068 7822 4053 7817 4056 7814
4056 7813 4047 7813 4030 7826 4023 7824
4016 7813 4009 7820 3982 7830 3972 7838
TIME...MOT...LOC 2228Z 268DEG 39KT 4074 7794 3990 7840
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:44 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 22, 2:44 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service State College PA 244 PM EDT Tue Aug 22 2017 .SYNOPSIS... A strong cold front will move through the region late today and early tonight. Much cooler and drier conditions will return for the second half of the week. Temperatures will average a few degrees below normal highs starting tomorrow and lasting into early next week. && .NEAR TERM /THROUGH TONIGHT/... Radar motor was installed and it has been up for over an hour. In a nick of time. Updated forecast to show the potential for severe thunderstorms this afternoon and evening. First lead cells developed over Warren County. Stronger storms are to our west. The NCEP and GSD HRRR show at least two potential lines this afternoon and evening. With deep cores and 850 hPa winds 40 to 55kts strong and severe winds at the surface are possible. Tornado watch was for more QLCS type tornadoes. Though we have had a few initial rotating cells in KCCX and KBUF radar. More linear features to our west. Ahead of the convection a very hot humid Summer day. Farther east you live the more likely this day will end on a good note as convection will be in evening and SPC may issue watch for eastern PA later this afternoon. Behind the line POPS drop fast and drier air comes. Some areas of fog possible. But a cooler and drier AM Wednesday. && .SHORT TERM /WEDNESDAY/... Wednesday will be noticeably drier as the PW values crash to -1 sigma below normal after being well +1 to +2 sigma above normal. It will also be significantly cooler. The 850 hPa temperatures fall to near normal Wednesday and will fall below normal overnight Wednesday into Thursday. Chance of rain should be very low Wednesday. The cool air aloft will likely produce some cumulus in the mountains during the afternoon hours. It should be a nice and notably cooler day. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... An extended period of early autumn-like weather will begin Wednesday and continue right through the upcoming weekend as a -2 sigma upper trough (and similarly anomalous/cool 850 mb temps) move over the Great Lakes and NE U.S. 1026-1028 mb SFC High (+2-3 Sigma) over south-central Canada will drift slowly to the Great Lakes by this weekend Daytime high temps will be about 5-7 Deg F below normal across the Western Mtns on Wednesday, though still just slightly below normal across the SE zones prior to the arrival of the deeper/colder air for the latter part of the week. GEFS mean 850 mb temps will dip about 2-3 deg C in all locations for Thursday-Sunday, leading to max temps averaging 5-10 F below normal (with min temp departures about 10-13F below normal Friday-Sunday) as a large Canadian High Pressure area pushes SE across the Glakes Region and becomes centered over the NE states. Lows Fri/Sat/Sun mornings with high centered overhead will be dipping into the l-m 40s over the Northern Mountains (and deeper valleys of the Central Mountains) and solidly into the 50s elsewhere. Some of the perennial cold spots near and to the east of KBFD could see readings of 38 or 39F. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Most of the eastern areas mostly sunny with some cumulus clouds about making for a bumpy ride in the boundary layer. Over western PA and OH there is a line of strong and severe storms. Strong winds and large hail are possible. Check radar before flying over western PA this afternoon and central areas this evening. The line of storms will move east this afternoon and evening. Areas of patchy fog will develop around/after midnight. Spotty MVFR and IFR. Conditions will improve rapidly Wednesday morning, as cool Canadian high pressure builds into the area. .OUTLOOK... Wed...AM low cigs BFD/JST, otherwise VFR. Thu-Sat...No sig wx expected. && .EQUIPMENT... KCCX is fixed with new motor installed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Grumm SHORT TERM...Grumm LONG TERM...La Corte/Lambert AVIATION...Grumm/Lambert EQUIPMENT...
Hazardous weather outlook, Aug 22, 4:24 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 424 PM EDT Tue Aug 22 2017 PAZ004>006-010>012-037-041-042-045-046-232030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- 424 PM EDT Tue Aug 22 2017 ...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ027-028-035-036-049>053-056>059-063>066-232030- Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-Northumberland- Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 424 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ017>019-024>026-033-034-232030- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Somerset-Bedford- 424 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RXR
In the hours before
Special weather statement, Aug 22, 4:21 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT TUE AUG 22 2017
PAZ051-222045-
Montour PA-
421 PM EDT TUE AUG 22 2017
...SPECIAL WEATHER STATEMENT FOR PARTS OF MONTOUR COUNTY UNTIL 445 PM
EDT...
At 420 PM EDT, Doppler radar indicated a shower over Mooresburg,
moving northeast at 30 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Washingtonville.
LAT...LON 4099 7676 4103 7677 4106 7675 4114 7664
4106 7661 4106 7657 4105 7657 4103 7656
4100 7656
TIME...MOT...LOC 2020Z 244DEG 27KT 4102 7672
KFSpecial weather statement, Aug 22, 4:27 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service State College PA
427 PM EDT TUE AUG 22 2017
PAZ024-033-222115-
Somerset PA-Cambria PA-
427 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 515 PM EDT...
At 427 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belsano to near East Conemaugh to near
Westmont. Movement was east at 30 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Belmont, Johnstown, Westmont, Nanty-Glo, Windber, Portage, Ebensburg,
Salix-Beauty Line Park, Scalp Level, Loretto, Belsano, Paint,
Ogletown, Sankertown, Geistown, Beaverdale-Lloydell, Vinco, Dunlo,
East Conemaugh and St. Michael.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4041 7897 4064 7884 4062 7844 4060 7844
4056 7847 4051 7854 4037 7856 4035 7861
4031 7864 4028 7865 4026 7864 4020 7868
4025 7908
TIME...MOT...LOC 2027Z 273DEG 25KT 4056 7888 4039 7890 4029 7906
LambertLocal storm report, Aug 22, 4:38 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG 1 E VINTONDALE 40.48N 78.90W
08/22/2017 CAMBRIA PA 911 CALL CENTER
TREE ON WIRES ACROSS PLANK ROAD.
&&
EVENT NUMBER CTP1701431
JMCSpecial weather statement, Aug 22, 5:03 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
503 PM EDT TUE AUG 22 2017
PAZ033-222130-
Somerset PA-
503 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS APPROACHING SOMERSET COUNTY...
At 503 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lawson Heights to near Uniontown. Movement
was east at 45 mph.
Wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Somerset, Acosta, Davidsville, Boswell, Ursina, New Centerville,
Jerome, Mount Davis, Friedens, Benson, Addison, Seven Springs,
Rockwood, Casselman, Confluence, Jennerstown and Laurel Mountain
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3972 7939 3974 7941 3977 7938 3978 7939
3978 7935 3980 7937 3982 7937 3986 7942
4009 7926 4012 7921 4011 7919 4012 7917
4016 7916 4018 7913 4027 7907 4025 7888
3972 7920
TIME...MOT...LOC 2103Z 283DEG 37KT 4022 7942 3989 7962
KFSpecial weather statement, Aug 22, 5:27 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
527 PM EDT TUE AUG 22 2017
PAZ024-222200-
Cambria PA-
527 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL 600
PM EDT...
At 527 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belsano to near Jerome. Movement was east at
45 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Belmont, Johnstown, Westmont, Portage, Ebensburg, Nanty-Glo,
Salix-Beauty Line Park, Vinco, Scalp Level, Dunlo, East Conemaugh,
St. Michael, Lilly, Loretto, Patton, South Fork, Belsano, Ehrenfeld,
Gallitzin and Daisytown.
LAT...LON 4041 7897 4064 7884 4065 7841 4064 7844
4060 7844 4055 7847 4051 7854 4037 7856
4035 7861 4031 7864 4024 7866 4025 7888
4027 7889 4028 7893 4029 7905
TIME...MOT...LOC 2127Z 263DEG 40KT 4057 7890 4022 7905
KFSpecial weather statement, Aug 22, 5:44 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service State College PA
544 PM EDT TUE AUG 22 2017
PAZ010>012-017-018-222230-
Northern Centre PA-Northern Clinton PA-Cameron PA-Clearfield PA-
Elk PA-
544 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...CLEARFIELD...
CAMERON...AND CLINTON COUNTIES UNTIL 630 PM EDT...
At 543 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Sizerville to Truman to near Brockport to 6 miles
south of Brookville. Movement was east at 30 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
DuBois, St. Marys, Clearfield, Ridgway, Force, Curwensville, Hicks
Run, Cameron, Keating, Woodland, Hyde, Tamarack, Lecontes Mills,
Medix Run, Kettle Creek State Park, S.B. Elliot State Park, Penfield,
Karthaus, Westport and Rockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4148 7805 4148 7760 4143 7758 4121 7788
4093 7850 4094 7881 4114 7880 4120 7876
4120 7871 4123 7871 4123 7874 4126 7873
4133 7884 4161 7847 4162 7820
TIME...MOT...LOC 2143Z 275DEG 27KT 4159 7821 4146 7837 4128 7864 4107
7910
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:32 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 21, 9:45 PM EDT | Special Weather Statement | CTP | Columbia | 75 min |
| Aug 22, 12:43 PM EDT | Special Weather Statement | CTP | Elk, McKean, Warren | 32 min |
| Aug 22, 1:12 PM EDT | Special Weather Statement | CTP | McKean | 33 min |
| Aug 22, 1:45 PM EDT | Special Weather Statement | CTP | Elk, McKean | 30 min |
| Aug 22, 2:09 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk, McKean, Warren | 66 min |
| Aug 22, 2:44 PM EDT | Special Weather Statement | CTP | Potter | 31 min |
| Aug 22, 2:48 PM EDT | Special Weather Statement | CTP | Warren | 72 min |
| Aug 22, 2:55 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 77 min |
| Aug 22, 2:59 PM EDT | Special Weather Statement | CTP | Cambria | 76 min |
| Aug 22, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Lycoming, Potter, Tioga | 76 min |
| Aug 22, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 64 min |
| Aug 22, 3:40 PM EDT | Special Weather Statement | CTP | McKean, Warren | 65 min |
| Aug 22, 4:05 PM EDT | Special Weather Statement | CTP | Elk | 70 min |
| Aug 22, 4:21 PM EDT | Special Weather Statement | CTP | Montour | 24 min |
| Aug 22, 4:27 PM EDT | Special Weather Statement | CTP | Cambria | 48 min |
| Aug 22, 5:03 PM EDT | Special Weather Statement | CTP | Somerset | 27 min |
| Aug 22, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean, Potter | 66 min |
| Aug 22, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 54 min |
| Aug 22, 5:17 PM EDT | Tornado Warning | CTP | Cameron, McKean | 43 min |
| Aug 22, 5:27 PM EDT | Special Weather Statement | CTP | Cambria | 33 min |
| Aug 22, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 36 min |
| Aug 22, 5:38 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 37 min |
| Aug 22, 5:44 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Elk | 46 min |
| Aug 22, 5:51 PM EDT | Tornado Warning | CTP | Potter | 39 min |
| Aug 22, 6:13 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 53 min |
| Aug 22, 6:43 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| Aug 22, 6:59 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 31 min |
| Aug 22, 7:14 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| Aug 22, 7:23 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 67 min |
| Aug 22, 7:24 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 21 min |
| Aug 22, 7:41 PM EDT | Special Weather Statement | CTP | Cumberland | 34 min |
| Aug 22, 7:50 PM EDT | Special Weather Statement | CTP | Schuylkill | 25 min |
| Aug 22, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.